Idiosyncratic adverse reactions to antiepileptic drugs

Research output: Contribution to journalArticle

235 Citations (Scopus)

Abstract

Idiosyncratic drug reactions may be defined as adverse effects that cannot be explained by the known mechanisms of action of the offending agent, do not occur at any dose in most patients, and develop mostly unpredictably in susceptible individuals only. These reactions are generally thought to account for up to 10% of all adverse drug reactions, but their frequency may be higher depending on the definition adopted. Idiosyncratic reactions are a major source of concern because they encompass most life-threatening effects of antiepileptic drugs (AEDs), as well as many other reactions requiring discontinuation of treatment. Based on the underlying mechanisms, idiosyncratic reactions can be differentiated into (1) immune-mediated hypersensitivity reactions, which may range from benign skin rashes to serious conditions such as drug-related rash with eosinophilia and systemic symptoms; (2) reactions involving unusual nonimmune-mediated individual susceptibility, often related to abnormal production or defective detoxification of reactive cytotoxic metabolites (as in valproate-induced liver toxicity); and (3) off-target pharmacology, whereby a drug interacts directly with a system other than that for which it is intended, an example being some types of AED-induced dyskinesias. Although no AED is free from the potential of inducing idiosyncratic reactions, the magnitude of risk and the most common manifestations vary from one drug to another, a consideration that impacts on treatment choices. Serious consequences of idiosyncratic reactions can be minimized by knowledge of risk factors, avoidance of specific AEDs in subpopulations at risk, cautious dose titration, and careful monitoring of clinical response.

Original languageEnglish
Pages (from-to)1223-1244
Number of pages22
JournalEpilepsia
Volume48
Issue number7
DOIs
Publication statusPublished - Jul 2007

Fingerprint

Anticonvulsants
Exanthema
Pharmaceutical Preparations
Drug-Induced Dyskinesia
Valproic Acid
Eosinophilia
Drug-Related Side Effects and Adverse Reactions
Hypersensitivity
Pharmacology
Liver
Therapeutics

Keywords

  • Adverse drug reactions
  • Antiepileptic drugs
  • Idiosyncratic effects
  • Review
  • Toxicity

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this

Idiosyncratic adverse reactions to antiepileptic drugs. / Zaccara, Gaetano; Franciotta, Diego; Perucca, Emilio.

In: Epilepsia, Vol. 48, No. 7, 07.2007, p. 1223-1244.

Research output: Contribution to journalArticle

@article{2ad0c23477384997a82290a86ce1a9e5,
title = "Idiosyncratic adverse reactions to antiepileptic drugs",
abstract = "Idiosyncratic drug reactions may be defined as adverse effects that cannot be explained by the known mechanisms of action of the offending agent, do not occur at any dose in most patients, and develop mostly unpredictably in susceptible individuals only. These reactions are generally thought to account for up to 10{\%} of all adverse drug reactions, but their frequency may be higher depending on the definition adopted. Idiosyncratic reactions are a major source of concern because they encompass most life-threatening effects of antiepileptic drugs (AEDs), as well as many other reactions requiring discontinuation of treatment. Based on the underlying mechanisms, idiosyncratic reactions can be differentiated into (1) immune-mediated hypersensitivity reactions, which may range from benign skin rashes to serious conditions such as drug-related rash with eosinophilia and systemic symptoms; (2) reactions involving unusual nonimmune-mediated individual susceptibility, often related to abnormal production or defective detoxification of reactive cytotoxic metabolites (as in valproate-induced liver toxicity); and (3) off-target pharmacology, whereby a drug interacts directly with a system other than that for which it is intended, an example being some types of AED-induced dyskinesias. Although no AED is free from the potential of inducing idiosyncratic reactions, the magnitude of risk and the most common manifestations vary from one drug to another, a consideration that impacts on treatment choices. Serious consequences of idiosyncratic reactions can be minimized by knowledge of risk factors, avoidance of specific AEDs in subpopulations at risk, cautious dose titration, and careful monitoring of clinical response.",
keywords = "Adverse drug reactions, Antiepileptic drugs, Idiosyncratic effects, Review, Toxicity",
author = "Gaetano Zaccara and Diego Franciotta and Emilio Perucca",
year = "2007",
month = "7",
doi = "10.1111/j.1528-1167.2007.01041.x",
language = "English",
volume = "48",
pages = "1223--1244",
journal = "Epilepsia",
issn = "0013-9580",
publisher = "Blackwell Publishing Inc.",
number = "7",

}

TY - JOUR

T1 - Idiosyncratic adverse reactions to antiepileptic drugs

AU - Zaccara, Gaetano

AU - Franciotta, Diego

AU - Perucca, Emilio

PY - 2007/7

Y1 - 2007/7

N2 - Idiosyncratic drug reactions may be defined as adverse effects that cannot be explained by the known mechanisms of action of the offending agent, do not occur at any dose in most patients, and develop mostly unpredictably in susceptible individuals only. These reactions are generally thought to account for up to 10% of all adverse drug reactions, but their frequency may be higher depending on the definition adopted. Idiosyncratic reactions are a major source of concern because they encompass most life-threatening effects of antiepileptic drugs (AEDs), as well as many other reactions requiring discontinuation of treatment. Based on the underlying mechanisms, idiosyncratic reactions can be differentiated into (1) immune-mediated hypersensitivity reactions, which may range from benign skin rashes to serious conditions such as drug-related rash with eosinophilia and systemic symptoms; (2) reactions involving unusual nonimmune-mediated individual susceptibility, often related to abnormal production or defective detoxification of reactive cytotoxic metabolites (as in valproate-induced liver toxicity); and (3) off-target pharmacology, whereby a drug interacts directly with a system other than that for which it is intended, an example being some types of AED-induced dyskinesias. Although no AED is free from the potential of inducing idiosyncratic reactions, the magnitude of risk and the most common manifestations vary from one drug to another, a consideration that impacts on treatment choices. Serious consequences of idiosyncratic reactions can be minimized by knowledge of risk factors, avoidance of specific AEDs in subpopulations at risk, cautious dose titration, and careful monitoring of clinical response.

AB - Idiosyncratic drug reactions may be defined as adverse effects that cannot be explained by the known mechanisms of action of the offending agent, do not occur at any dose in most patients, and develop mostly unpredictably in susceptible individuals only. These reactions are generally thought to account for up to 10% of all adverse drug reactions, but their frequency may be higher depending on the definition adopted. Idiosyncratic reactions are a major source of concern because they encompass most life-threatening effects of antiepileptic drugs (AEDs), as well as many other reactions requiring discontinuation of treatment. Based on the underlying mechanisms, idiosyncratic reactions can be differentiated into (1) immune-mediated hypersensitivity reactions, which may range from benign skin rashes to serious conditions such as drug-related rash with eosinophilia and systemic symptoms; (2) reactions involving unusual nonimmune-mediated individual susceptibility, often related to abnormal production or defective detoxification of reactive cytotoxic metabolites (as in valproate-induced liver toxicity); and (3) off-target pharmacology, whereby a drug interacts directly with a system other than that for which it is intended, an example being some types of AED-induced dyskinesias. Although no AED is free from the potential of inducing idiosyncratic reactions, the magnitude of risk and the most common manifestations vary from one drug to another, a consideration that impacts on treatment choices. Serious consequences of idiosyncratic reactions can be minimized by knowledge of risk factors, avoidance of specific AEDs in subpopulations at risk, cautious dose titration, and careful monitoring of clinical response.

KW - Adverse drug reactions

KW - Antiepileptic drugs

KW - Idiosyncratic effects

KW - Review

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=34447312716&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34447312716&partnerID=8YFLogxK

U2 - 10.1111/j.1528-1167.2007.01041.x

DO - 10.1111/j.1528-1167.2007.01041.x

M3 - Article

C2 - 17386054

AN - SCOPUS:34447312716

VL - 48

SP - 1223

EP - 1244

JO - Epilepsia

JF - Epilepsia

SN - 0013-9580

IS - 7

ER -